MAUDE Adverse Event Report: AOMORI OLYMPUS CO., LTD. SINGLE USE SPHINCTEROTOME V (DISTAL WIREGUIDED); SINGLE USE PRELOADED SPHINCTEROTOME

AOMORI OLYMPUS CO., LTD. SINGLE USE SPHINCTEROTOME V (DISTAL WIREGUIDED); SINGLE USE PRELOADED SPHINCTEROTOME
Model Number KD-VC431Q-0720
Medical Device Problem Codes Break (1069); Material Split, Cut or Torn (4008)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/11/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The olympus technician performed a visual inspection on the as is received condition of the device and observed that the cutting wire was broken and detached from the distal end.The damaged cutting wire was examined under a microscope and the coated portion on the cutting wire was missing and not returned for evaluation.It was also noted that there was a dark residue on the tip of the detached portion of the cutting wire.It appeared there were no crushed, broken or damaged areas.Functional tests could not be performed as the cutting wire was damaged.A review of the device history record found no deviations that could have caused or contributed to the damaged wire.The device shipped according to specifications.Based on the results of the legal manufacturer's investigation, it is likely the cutting wire break was due to the cutting wire being exposed at the torn area of the coated portion while the forceps elevator of the endoscope was elevated.As a result, the cutting wire had contact with the distal end of the endoscope.In this state, the electric conduction was activated.The temperature of the cutting wire instantly became very high at the contact point.This caused the cutting wire to break.The tear of the coated portion of the cutting wire was likely due to the forceps elevator of the endoscope being elevated and, when the cutting wire deflected due to the slider being pushed more than needed, the coated portion of the cutting wire and the metal part of the distal end of the endoscope had contact with each other.In this state, the cutting wire moved back and forth.This caused the coated portion of the cutting wire to tear.It can also be inferred that some kind of force might have been applied to the coated portion of the cutting wire when the device was withdrawn from endoscope after the coated portion of the cutting wire was torn.This might have caused the coated portion of the cutting wire to detach from the cutting wire.As a result, the coated portion was partially missing.However, a definitive root cause of the reported event could not be identified.The device's instruction manual provides the following warnings, which may help to prevent the issue: "since the cutting wire is very thin, it may break off in the following cases: the distance between the papilla of vater and the cutting wire is very short, the output is too high or activated while the cutting wire touches metal parts of the endoscope, or the cutting wire is tightened too strong.When the cutting wire breaks off, its proximal end will be retracted toward the endoscope if the slider is pulled.If the slider is pushed, the cutting wire will be pushed out toward the papilla or move sideways.If the cutting wire breaks off, stop the output immediately and pull the slider completely to retract the broken cutting wire into the tube.Then withdraw the sphincterotome from the papilla.Otherwise, patient injury, such as perforations, bleeding, or lacerations within the biliary duct, and/or damage of the endoscope could result." "do not move the slider rapidly.This could damage the sphincterotome." "do not stretch the cutting wire too tightly.This could damage the sphincterotome." "do not activate output while the torn or damaged coated portion is in contact with the forceps elevator.Such activation could break the cutting wire at the tear or damage of the coated portion.It may also cause the coated portion to drop into the body." "do not tighten the cutting wire more than necessary, do not bent the cutting wire more than 100°,this could damage the instrument." "do not withdraw the instrument from the endoscope while the cutting wire is tightened.This could damage the endoscope or instrument." "do not use excessive force to bend the distal end of the sphincterotome.This could damage the cutting wire." olympus will continue to monitor field performance for this device.Investigation activities have been opened to manage the actions related to this issue and any required mdr reporting.
 
Event or Problem Description
The customer reported the cutting wire on the subject device broke during an endoscopic retrograde cholangiopancreatography procedure.The cutting wire was damaged with no sparks observed and was still in one piece.The procedure was completed using another similar device.The subject device was sent to olympus for evaluation.During inspection and testing, the cutting wire was found to be damaged and the coating on the wire was damaged.This report is being submitted for the malfunction found during evaluation (damage to cutting wire).There was no harm or user injury reported due to the event.

Brand Name
SINGLE USE SPHINCTEROTOME V (DISTAL WIREGUIDED)
Common Device Name
SINGLE USE PRELOADED SPHINCTEROTOME
Manufacturer (Section D)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA  036-0357
Manufacturer Contact
masaharu hirose
2-248-1 okkonoki
kuroishi-shi, aomori 036-0-357
JA   036-0357
426422891
MDR Report Key15198227
Report Number9614641-2022-00123
Device Sequence Number19396294
Product Code KNS
UDI-Device Identifier04953170371172
UDI-Public04953170371172
Combination Product (Y/N)N
Initial Reporter StateWV
Initial Reporter CountryUS
PMA/510(K) Number
K141991
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Nurse
Type of Report Initial
Report Date (Section B) 08/08/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberKD-VC431Q-0720
Device Lot Number23V 10
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/14/2022
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/18/2022
Initial Report FDA Received Date08/10/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/10/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown